Q: Antidepressants & Bipolar III
Hi Dr. Phelps,
I've recently been diagnosed with bipolar III after my recent experience on
cymbalta (mild mania, excessive drinking). My psychiatrist wants to put me on
seroquel or lamictal. I have had success in the past with wellbutrin and would
like to go back to that. My psychatrist said the the specialists in Stanford's
bipolar lab said that prolonged use of wellbutrin could push me into full manic
states of type II or even type I. In your opinion is this a legitimate
concern? I am absolutely opposed to taking the anti-psychotics recommended.
Dear Brian --
As you have learned, "bipolar III" in this context means a manic experience
induced by an antidepressant. So the question you're asking is: "should a person
who has had one episode of mania induced by an antidepressant avoid being
treated with an antidepressant by itself in the future?" Some additional facets
of this question raised by your description include: "is Wellbutrin any less
likely to produce this problem? Can I use that without taking a risk?"; and,
more generally, "for a person with one episode of antidepressant-induced mania,
how should subsequent episodes of depression be treated?"
Unfortunately, all of these questions lead to answers based largely on opinion,
not data. But here is an interesting fact: in an important study by Akiskal from
years ago, 100% of patients (the sample size was pretty substantial, I think
about 30 patients studied, versus patients who have not had
antidepressant-induced mania when everyone was presenting for treatment with
depression) who had had an antidepressant-induced mania went on, over the next
20 years, to have an episode of manic symptoms sufficient to acquire a bipolar
diagnosis when they were not taking an antidepressant. Sorry about that
sentence, I know it should have been about three different sentences. I hope by
looking at it a few times you can get the gist of that study. Anyway, the point
is that one episode of antidepressant-induced mania seems to have quite strong
predictive power for subsequent development of bipolar disorder per se.
I think most mood specialists assume that if you do not expose yourself to
another antidepressant again, you don't need to be on the mood stabilizer.
However, if you have continued symptoms -- which for the moment we will presume
to be depression symptoms, because if they were manic symptoms, Wellbutrin
definitely would not be the way to go -- how are you supposed to address this
without using an antidepressant?
Your psychiatrist has named the main 2 medication options that expert panels
have consistently recommended under the circumstances. One of them is an
antipsychotic, you are correct: Seroquel. It has some interesting side effects
and risks that could make anyone hesitant. By comparison, Lamictal (lamotrigine)
is not an antipsychotic. It has very few side effects, none in most people; but
it can cause a very severe skin rash and about one person in 3000, on average.
That is enough to give one pause, I grant you. On the other hand, one takes that
same kind of risk using an antibiotic called Bactrim, and generally I have not
seen people shying away from using that medication on the basis of the rash
risk. The rash risk lasts for 6-8 weeks and then goes away almost completely. At
that point, there are no long-term risks which accumulate or become more
concerning if you stay on the medication. For these reasons, Lamictal is by far
my favorite medication for people in your circumstance.
So, to answer your question: is the issue of Wellbutrin potentially causing
mania a "legitimate concern"? Absolutely. Very few mood specialists
would disagree with that.
The good news is that there are at least 9 alternatives
to antidepressants that antidepressant "clout" without running the risk of
making bipolar disorder worse. I think this point is so important I wrote a
whole webpage about it:
antidepressants that are not antidepressants. Seroquel and Lamictal are on
that list, but you'll find a bunch of other alternatives there, including some
Published March, 2008
I hope that addresses your question and provides you some additional